Have you been feeling extra gassy lately and wondering if the culprit may be hydroxychloroquine (HCQ)? You’re not alone. Many MyLupusTeam members report stomach issues, like gassiness and bloating when taking HCQ, a medication sold in generic forms and under brand names including Plaquenil. Some have wondered if HCQ is to blame or another medication in their lupus treatment regimen.
The causes of general stomach issues like gas can be difficult to pinpoint. However, if you notice more gas than usual since you started taking HCQ, it’s understandable to wonder if the medication is the culprit. Although research is limited as to whether gas is a side effect of HCQ, it seems to be a common experience among MyLupusTeam members. Not only can gassiness be embarrassing, but it’s also uncomfortable.
Learn more about whether HCQ causes gas, other causes of gas in people with lupus, and ways to manage it.
HCQ is a disease-modifying antirheumatic drug (DMARD). It is an immunosuppressive medication that works by reducing the number of autoantibodies — antibodies that attack healthy tissues and cells — in your system. HCQ is the most common antimalarial used to treat lupus, as it’s believed to have the least amount of side effects. More than 47,000 MyLupusTeam members have reported taking HCQ.
According to Johns Hopkins, about 90 percent of people who take antimalarial medications don’t have side effects, but if they do, they’re usually minor. For example, HCQ may cause gastrointestinal (GI) issues like stomach pain, diarrhea, and nausea. “I have all sorts of GI issues on Plaquenil,” one MyLupusTeam member wrote. “Nausea, vomiting, bloating, diarrhea. It depends on what I eat.”
Your rheumatologist can help you understand what side effects to expect and the signs of allergic reaction or any other life-threatening or serious side effects.
Gas, specifically, isn’t listed as a common side effect of HCQ and other antimalarial medications. However, symptoms that might accompany gas, like bloating, stomach cramps, and an upset stomach, are recognized as potential side effects.
There isn’t specific research showing that HCQ causes gas in people with lupus. However, one study found that flatulence (gas) was a frequent side effect among people with osteoarthritis who were taking HCQ, along with other digestive issues, including nausea, vomiting, diarrhea, and loss of appetite.
Some MyLupusTeam members attribute gas, including flatulence and burping, to HCQ. “I just started Plaquenil last week and haven’t had any nausea or diarrhea issues,” one member shared. “BUT I have noticed that I have SO MUCH GAS after I eat and for a very long period of time afterward. I can’t stop burping or passing gas other ways (sorry!).”
Another wrote, “If it wasn’t for my husband complaining, I wouldn’t have said anything, but I did notice the change after the first week of taking it.”
“I just can’t stop burping,” an additional member commented. “I don’t know how I can fit so much wind in there!”
Side effects of antimalarials usually go away after a short period of time — perhaps a few days — once your body gets used to the medication. However, many MyLupusTeam members have reported stomach issues, including gas, lasting longer. “I have been on hydroxychloroquine for three months now and the bloating and gas are impossible. It’s worse in the evenings and the belching is awful. I take gas pills, but nothing seems to be helping 😳,” one member shared.
Another wrote, “My fiancé pointed it out after the first couple of weeks. It’s definitely the Plaquenil because I’ve been taking prednisone for years and never had extra gas issues like this before.”
Digestive problems may be a symptom of lupus itself or how lupus affects different systems of the body. For example, some people with lupus have intestinal problems, like irritable bowel syndrome (IBS), which can cause symptoms like gas, stomach pain, constipation, and diarrhea.
Other chronic health conditions could also be a cause of gas. “I have always had a small gas problem due to my Crohn’s. But … this Friday will be a month since I started taking Plaquenil and my gas problem has increased,” a MyLupusTeam member shared.
Nonsteroidal anti-inflammatory drugs (NSAIDs) and steroids can also cause intestinal issues. Thus, if you take more than one medication to manage lupus, it may be that one of the other medications is the reason behind the extra gassiness. “I just thought I was extra gassy, period. :) I take Plaquenil, CellCept, prednisone, Coumadin, and many others, so I’m not sure which is causing my gas,” a MyLupusTeam member wrote.
Check the potential side effects in the drug information of your medications and talk to your doctor if you feel like one or more may be causing you to have GI issues.
Talk to your doctor about how gas or other GI issues can be managed while taking HCQ. It may be possible to reduce the burden of side effects while still getting the benefits of HCQ, including decreasing the number of lupus flares and amount of damage from lupus over time.
Gas may be managed with over-the-counter medications, but it’s important to talk to your doctor about whether there are any drug interactions between gas relief medications and your lupus medications before trying them.
Different formulations of HCQ contain different inactive ingredients, some of which may cause stomach irritation. Whether you’re taking a generic formulation of HCQ or a specific brand, consider talking to your doctor about switching to a different kind to see if that reduces stomach issues like gas.
It’s important to note, however, that some MyLupusTeam members have said that name-brand HCQ can be difficult to get covered by insurance. “I had stomach problems when I first started generic Plaquenil, so I switched to name brand … . A new year had started and it cost $1,600. I refused it and went back on the generic and took an antacid with it for a few weeks. Now I have no problem taking it,” one MyLupusTeam member wrote.
Changing what you eat may help curb the amount of gas your body produces. For example, you may be eating fiber-rich foods to help reduce inflammation. However, fiber-rich foods can also cause gas. Seek medical advice from health care professionals before making any dietary changes.
If your gassiness from HCQ has been going on for a while, talk with your doctor. You’ll want to mention when it started and any other adverse effects. It may be that your body would do better with a different formulation of HCQ, whether a generic form or a different brand. Your doctor may recommend other ways of managing gas without changing your medication.
In addition, because lupus itself can affect the digestive system, it’s a good idea to note other digestive problems to help your doctor determine a path to treating it.
If you’re feeling like HCQ isn’t helping you manage lupus and you have side effects like gas, that’s also something to note with your doctor. “Being extra gassy is the main reason I had to quit taking it! :-),” wrote one MyLupusTeam member about their experiences with Plaquenil. “I didn’t find the treatment to be helpful to me personally, and the gas was just way more than I could handle,” one MyLupusTeam member shared.
Although talking about gas with a doctor can be embarrassing, letting them know how it affects your life can help them find the most effective strategies to help you manage it.
MyLupusTeam is the social network for people with lupus and their loved ones. On MyLupusTeam, more than 222,000 members come together to ask questions, give advice, and share their stories with others who understand life with lupus.
Have you noticed a lot of gas while taking hydroxychloroquine? How do you manage? Share your experience in the comments below, or start a conversation by posting on your Activities page.